Session Time: 12:30pm-2:00pm
Location: Research Hub - Kiosk 1
Disclosures: Brandon Barndt, DO: Nothing to disclose
Case Description: A 37-year-old male with past medical history of Grave’s disease presented to the emergency department (ED) with 1 week of pruritus, dark urine, diarrhea, scleral icterus, and jaundice. Medical history revealed a similar but milder episode 6 months earlier, which resolved after 1 week of ursodiol treatment. Laboratory findings revealed elevated fT4, TPO antibodies, and low TSH. Mitochondrial antibodies, smooth muscle antibody, ceruloplasmin, RF, ANA, alpha-1-antitrypsin, EBV, CMV, and hepatitis serology were negative. Alkaline phosphatase (532), ALT (73) and AST (65), total bilirubin (28.5), and direct bilirubin (25) were elevated. MRI and ERCP were unremarkable. Liver biopsy revealed ductocentric neutrophilia. Medication review confirmed propylthiouracil (PTU) plus methylprednisolone use, with the recent addition of Methimazole, 6 weeks prior. Methimazole was discontinued, cyproheptadine 4mg was added to diphenhydramine 50mg and ursodiol 300mg treatment. At 8-week follow-up, his total bilirubin was 4.0 and his symptoms had resolved.
Patient: 37-year-old male
Discussion: More than 1000 mediations have been implicated in drug-induced liver injury (DILI), and acetaminophen and amoxicillin-clavulanate are among the most common. Ductocentric neutrophilia is a hallmark of DILI. In this case, the patient was to discontinue propylthiouracil and transition to methimazole; however, he continued taking both drugs concomitantly. We believe the misunderstanding with medication usage was due to a language barrier. Only two other cases of methimazole DILI interacting with methylprednisolone have been reported. In this case, we highlight the concomitant use of methylprednisolone, PTU and methimazole leading to DILI. Management guidelines recommend discontinuation of the offending agent, which in this case successfully resolved the symptomatology and confirmed the DILI etiology.
Conclusion: It is important to discuss with patients the proper use, compliance, and adverse effects of polypharmacy that can potentially lead to DILI, including less commonly considered interactions such as methimazole, methylprednisolone and PTU.
Level of Evidence: Level V
To cite this abstract in AMA style:Barndt B, Francio V, Eubanks JE. Methimazole Induced Hepatotoxicity: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/methimazole-induced-hepatotoxicity-a-case-report/. Accessed September 28, 2023.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/methimazole-induced-hepatotoxicity-a-case-report/